Alert archive / South Carolina / Tornado Warnings in 1996
Tornado Warning 19, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Sep 16, 1996, 4:31 PM EDT for Anderson County, Oconee County, South Carolina. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 1996, 4:31 PM EDT (20:31 UTC)
- Expired
- Sep 16, 1996, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Anderson County, SC, Oconee County, SC
The radar
The Greer radar (KGSP), 64 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 4:40 PM EDT | Tornado F2 | Sandy Spgs, SC | |
| Sep 16, 4:45 PM EDT | Tornado F1 | (And)Anderson Co Arp, SC | |
| Sep 16, 4:57 PM EDT | Tornado F1 | Piedmont, SC | |
| Sep 16, 4:57 PM EDT | Thunderstorm Wind 50 | Williamston, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 162032 TORGSP SCC007-073-162115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 431 PM EDT MON SEP 16 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...ANDERSON COUNTY...SOUTHERN OCONEE COUNTY AT 425 PM..AN AMATEUR RADIO OPERATOR REPORTED A TORNADO CROSSING HIGHWVAY 24 NEAR SENECA. MOVEMENT WAS EAST AT 30 MPH. TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE STORM AND DO NOT TRY TO OUTRUN IT. SAB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:48 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 16, 2:48 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 248 PM EDT MON SEP 16 1996 .FCST TRENDS OK FIRST AT HAND WE WILL HAVE TO DEAL WITH COMPLEX THAT WILL BE MOVING INTO CWA SHORTLY. GOOD ISENT LIFT AND MOIST CONVG AS WELL AS APRCHNG JET STREAK SHOULD ALLOW STRONG STORMS TO CONT ACROSS SC PORTION OF CWA UNTIL EVENG. LOOKS LIKE ANOTHER S/W WILL FOLLOW THAT ACROSS OVERNIGHT WITH A CFP...LEE SIDE TROF PASSAGE 12Z TO 14Z OR THER ABOUTS. MODELS TRYING TO HOLD HIGHER LOW LEVEL MOISTURE ARND PAST 18Z TUESDAY BUT WEST AND NW FLOW SHOULD DOWNSLOPE AND DRY LOWER LAYERS OUT SO AM NOT BUYING THAT. LOOKS LIKE THERE COULD BE SOME HEAVY RAINS OVERNIGHT..BUT HAVE NOT SEEN ANYWHERE THAT IS ESPECIALLY SUSCEPTABLE TO FLOODING BECAUSE OF TODAYS RAIN SO ANY PROBLEMS IF THEY DO DEVELOP SHOULD BE LOCALIZED. NOT A LOT OF DIF BETWN AVN AND MOS BUT WARMER MOS MIGHT BE BETTER EAST OF MTNS WITH SOME ADDTNL DWSLP WARMING. GSP 66/84/58/78 6/3/0/0 AVL 64/75/55/72 7/2/0/0 CLT 67/82/60/79 7/3/0/0 NEAL
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:03 PM EDT | Tornado Warning | GSP | Greenville | 42 min |
| Sep 16, 5:23 PM EDT | Tornado Warning | GSP | Laurens, Spartanburg | 37 min |
| Sep 16, 5:57 PM EDT | Tornado Warning | GSP | Greenwood, Laurens | 48 min |
| Sep 16, 6:03 PM EDT | Tornado Warning | GSP | Union | 42 min |
| Sep 16, 7:02 PM EDT | Tornado Warning | GSP | Greenwood | 43 min |
Nearby
Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.